Isoniazid Toxicity Treatment & Management

Updated: Jul 14, 2016
  • Author: Joseph L D'Orazio, MD, FAAEM; Chief Editor: BS Anand, MD  more...
  • Print
Treatment

Approach Considerations

Medical care for isoniazid (INH) hepatotoxicity is essentially supportive. Discontinue INH and any other potentially toxic drug, and closely monitor the patient.

Hospitalize persons who are more severely affected (eg, with significant elevation of the prothrombin time [PT]) for monitoring and potential liver transplantation; early hospitalization in a suitable institution carries less risk and permits more time to evaluate the patient for transplantation. Care of such patients is identical to that for other causes of fulminant hepatitis.

Admit patients to the intensive care unit (ICU) if they are lethargic, comatose, or severely acidotic or are experiencing refractory seizures. Transfer patients after stabilization of vital signs if ICU facilities or the services of a medical toxicologist or transplantation hepatologist are warranted but unavailable.

Consider INH toxicity in patients with unexplained new onset, recurrent, or intractable seizure. If the seizures are refractory to standard anticonvulsant therapy, consider acute INH toxicity, and administer pyridoxine.

No activity restrictions are necessary unless the PT level is elevated. Activity often is limited by fatigue.

Next:

Supportive and Pharmacologic Therapy

Therapy for acute isoniazid (INH) overdose includes controlling the ABCs (airway, breathing, and circulation), providing antidotal therapy with pyridoxine, and supportive care. For patients who remain asymptomatic for 4 hours following an ingestion of less than 20 mg/kg, expectant management is generally sufficient.

If acute neurotoxicity (seizure, coma) occurs, administer pyridoxine immediately. If the amount of INH ingested in overdose is known, administer a gram-per-gram equal amount of pyridoxine (max 5 g) intravenously for the first dose. Benzodiazepines and barbiturates can be used to potentiate the anticonvulsant effect of pyridoxine or as first-line therapy if pyridoxine is not immediately available. If the amount of INH ingested is unknown, empiric dosing of pyridoxine 70 mg/kg (max 5 g) is recommended. Pyridoxine administration can be repeated if seizures persist or recur. [4, 25, 29, 30]

The cessation of seizure activity is crucial in preventing the development of a metabolic acidosis. Intravenous fluid resuscitation and ventilation management are key to treating the metabolic acidosis associated with prolonged seizures.

The most recent consensus on the stocking of antidotes in hospitals that provide emergency care recommends 8 g of pyridoxine be immediately available for emergency use and 24 g for the first 24 hours. [31] Insufficient stockpiling of pyridoxine for the management of critically-ill INH toxicity patients has been encountered in the past. For example, a survey of 130 US institutions (in which 80% responded) found that at least 33% of the responding institutions were inadequately equipped with pyridoxine to treat acute INH toxicity. [32] Establishing a network of pharmacy resources for hospitals to obtain adequate quantities rapidly should be considered. Management of a single severely intoxicated patient may require 20 g of pyridoxine. If pyridoxine solution for injection is unavailable, pyridoxine tablets can be crushed and administered via nasogastric tube (NGT). Hospitals in urban areas with a high incidence of tuberculosis (TB) should have larger stockpiles of pyridoxine.

Once the airway is secured, gastric lavage may be considered if a recent severe overdose is suspected. Administration of activated charcoal in a 10-fold dose compared to the amount of INH ingested is recommended. Empiric activated charcoal dosing is recommended if the amount of INH ingested is unknown (children aged <1 year : 10-25 g; children aged 1 -12 years: 25-50 g; those aged >12 years: 50-100 g). Lavage and activated charcoal are more likely to be effective if administered early or within 1 hour of an acute ingestion.

Although INH is dialyzable, dialysis is unnecessary if adequate doses of anticonvulsants and pyridoxine are administered. Hemodialysis may be indicated if the patient fails to improve with standard therapy or if adequate doses of pyridoxine cannot be obtained.

Patients with clinically significant INH-associated hepatitis and progressive hepatic failure may be successfully treated with liver transplantation. INH is second only to acetaminophen among drugs resulting in hepatotoxicity severe enough to warrant liver transplantation.

Monitor all patients until transaminase levels normalize. Patients with minor transaminase elevations who continue to take INH require frequent monitoring (as much as twice weekly). Patients who have stopped using INH because of transaminase elevations should generally avoid subsequent use of the drug.

Reintroduction of INH does not always produce hepatitis, which suggests that environmental factors (eg, other medications, illness, and malnutrition) also may be important in some patients.

Previous
Next:

Prevention

The incidence of acute and chronic toxicity from isoniazid (INH) may be reduced by applying the following measures:

  • Keep INH out of reach from children to prevent accidental overdose.
  • Avoid prophylactic use of INH in the elderly, unless the potential benefit clearly outweighs the risk; treatment of tuberculin reactors is more strongly indicated in immunosuppressed persons and in those with a recent exposure history.
  • Obtain a baseline alanine aminotransferase (ALT) level before starting INH when prior liver disease is suspected.
  • Instruct patients to report possible adverse effects of INH hepatotoxicity immediately; interview patients regularly (eg, monthly) for adverse effects, or monitor transaminase levels monthly.
  • For any transaminase elevation above 5 times the normal value (>3 times the normal value in the presence of symptoms), stop INH immediately; for lesser elevations, increase the frequency of monitoring.
  • When possible, avoid simultaneous administration of drugs that induce the cytochrome P-450 system (eg, phenobarbital and rifampin)
  • Avoid simultaneous use of other potentially hepatotoxic drugs (eg, pyrazinamide and protease inhibitors for human immunodeficiency virus [HIV] infection) unless the benefit of using them exceeds the risk of developing hepatitis.
  • Instruct patients to avoid heavy consumption of ethanol while on INH.
  • Because of the reduced threshold for liver damage, advise patients to avoid taking acetaminophen in a dosage higher than 3 g/day.

Animal studies suggest that certain antioxidants may reduce the risk of INH hepatitis; these include silymarin, vitamin E, N- acetylcysteine, and melatonin. Although it is not known whether these results apply to humans, correcting nutritional deficiencies before starting INH may be warranted.

Routine monitoring of ALT is not required in healthy young persons treated for latent tuberculosis (TB), provided that they are instructed to immediately report any symptoms that suggest toxicity. However, the American Thoracic Society (ATS) recommends monitoring of transaminases for patients who have a history of long-term alcohol use, who take concomitant hepatotoxic drugs, who have known liver disease, or who are or were recently pregnant. [33]  Some experts also recommend monitoring for those older than 35 years.

Routine monitoring of aspartate aminotransferase (AST) levels among patients undergoing INH prophylaxis may detect early cases of hepatotoxicity.

Previous
Next:

Consultations

Consider consultation with a medical toxicologist, if available, for bedside evaluation. US Poison Help Line 1-800-222-1222 (affiliated with the American Academy of Poison Control Centers) is available 24 hours, 7 days a week if a medical toxicologist is not available at your institution.

Consider a psychiatric consultation in all cases of intentional overdose before the patient is discharged from the hospital. Consider neuropsychiatric evaluation for possible dementia.

Consider consultation with a hepatologist or gastroenterologist for patients with elevated serum transaminases. For patients with coagulopathy, consider evaluation for liver transplantation.

Previous